Thunderstorm Wind, Hamilton
- When
- April 15, 8:50 AM EST
- Where
- Hamilton County, 2 mi SW of Birchwood
- Crop damage
- $7,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.350, -85.033
Trees down on Birchwood Pike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Trees down on Birchwood Pike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 15, 3:25 AM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EDT SUN APR 15 2001 15/00Z MODELS ARE NOW INDICATING THAT S/W ENERGY APPROACHING THE MID MISSISSIPPI RIVER VALLEY WILL BE THE DOMINANT WEATHER FEATURE AFFECTING THE FORECAST AREA TODAY AND TONIGHT...WITH SHOWERS AND THUNDERSTORMS THROUGH THE EARLY SECOND PERIOD. IN PARTICULAR... FOR THIS AFTERNOON AND EARLY EVENING...IMPRESSIVE 1000/850-MB QG FORCING PHASES WITH A DEVELOPING THETA-E RIDGE...AS A COLD FRONT IS DRAGGED SOUTH OF THE BACK SIDE OF THE DOMINANT U/L S/W. ETA CAPES AND LI/S BECOME STRONGLY UNSTABLE JUST AHEAD OF THE FRONT ~ 00Z...AND LOW-LAYER SHEAR SUPPORTS THE POTENTIAL FOR WIND DAMAGE. THEN...EXPECT POST-FRONTAL PARTIAL CLEARING CENTRAL/SOUTH WITH CLOUDS HOLDING TOUGHER IN THE NORTHEAST. MONDAY...A VERY STRONG ARCTIC COLD FRONT PUSHES THROUGH THE FORECAST AREA IN THE P.M., WITH VERY COLD TEMPERATURES ALOFT POISED JUST TO THE NORTH. H8 TEMPERATURES FALL CLOSE TO -10 C IN THE NORTH BY 17/12Z...PRODUCING SOME L/L INSTABILITY AND A SWATH OF HIGH R/H. WILL LOWER TUESDAY MORNING TEMPERATURES...AND CALL FOR A CHANCE POP OF RW/SW ALL THE WAY DOWN INTO THE SOUTHERN MOUNTAINS (UPSLOPE FLOW SUPPORTS THIS EXTENSION). BASICALLY ACCEPTED A MOS TEMPERATURE BLEND BETWEEN THE MAV AND FWC... WITH NO FAN VALUES AVAILABLE. FCSTID = 4 CHA 72 51 70 44 / 100 40 0 10 TYS 70 50 66 41 / 100 40 0 20 TRI A 69 45 61 38 / 70 40 0 30 OQT 70 50 65 40 / 100 40 0 20 .MRX... NC...NONE. TN...NONE. VA...NONE. DM
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN APR 15 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS EAST TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA FROM LATE MORNING THROUGH THIS AFTERNOON. THE MOST LIKELY SEVERE WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS. THERE MAY ALSO BE HAIL TO ONE INCH IN DIAMETER. AN ISOLATED TORNADO CAN NOT BE RULED OUT. A FAIRLY STRONG UPPER LEVEL SYSTEM AND AN ASSOCIATED COMPLEX FRONTAL SYSTEM WILL MOVE TOWARD AND THROUGH THE AREA TODAY. THE BEST CHANCES FOR SEVERE STORMS WILL BE FROM LATE MORNING TO EARLY AFTERNOON...AS AN AREA OF PRE-EXISTING STRONG TO SEVERE THUNDERSTORMS MOVES INTO THE AREA FROM THE WEST. AS THESE STORMS MOVE EAST...AIR NEAR THE SURFACE WILL BECOME MORE MOIST AND WARM...AND COOLER AIR WILL MOVE IN ALOFT. THIS COMBINATION WILL RESULT IN A DESTABILIZATION OF THE ATMOSPHERE. IN ADDITION...RELATIVELY STRONG WINDS A FEW THOUSAND FEET ABOVE THE SURFACE WILL MOVE INTO THE AREA. THESE WINDS MAY BE BROUGHT DOWN TO THE SURFACE IN THUNDERSTORMS...HELPING INCREASE THE CHANCE OF DAMAGING WINDS. STRAIGHT LINE WINDS TO 70 MPH WILL BE POSSIBLE. HAIL TO ONE INCH IN DIAMETER WILL ALSO BE POSSIBLE. FINALLY...AN ISOLATED TORNADO CAN NOT BE RULED OUT. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING THROUGH THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE LATEST ON THIS POTENTIAL SEVERE WEATHER EVENT. SP
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243586.